by Neil Bauman, Ph.D.

A man wrote,

I started taking Citalopram (Celexa) in mid-April. I was on it for a week and got ringing in my ears. This was 7 days at 10 mg., and 2 days (days 8 and 9) at 20 mg. when the ringing became severely loud.

I got off the Citalopram right away, and found out that tinnitus is a common side effect. However, it has been 3 months now, and I still hear the ringing. I don’t know what to do. Some people say it will take up to 7 months for it to go away!

Citalopram (Celexa) is a Selective Serotonin Reuptake Inhibitor (SSRI). It causes tinnitus in perhaps 1% or more of the people taking it.

In hindsight, you should have stopped taking the Citalopram as soon as the ringing started. Taking the increased dose and getting worse tinnitus obviously wasn’t a smart move. However, that is all in the past. You want to know to deal with your tinnitus now.

You now know that your ears are particularly sensitive to Citalopram, so this drug is not a good one for you to take in the future, as you will likely get even louder tinnitus if you do.

Tinnitus is a strange “beast”. Sometimes getting off the offending drug is all that you need to do, and your tinnitus will go away on its own in a few days to a few weeks to a few months. Unfortunately, sometimes it never goes away—especially if you are anxious, worried, stressed or depressed over your tinnitus. You see, tinnitus has an emotional (psychological) component. (You can think of it as a psychosomatic condition.) As a result, worrying about your tinnitus makes it even louder and more intrusive.

Thus, one of the better ways to deal with tinnitus is to learn about it (we are anxious about the unknown), then choose to completely ignore your tinnitus by focusing your energies on the loves of your life. As you do this, your tinnitus will (hopefully) fade into the background. This will take some months (or even a couple of years depending on how strong the emotional bond is that you need to break). This is known as becoming habituated to your tinnitus.

If your tinnitus never goes away (it may or may not), when you become habituated to your tinnitus, it will not bother you even though it is still there. For example, I’ve had tinnitus for many decades now. It’s always “there”, but I don’t let it bother me—although my ears are ringing away rather loudly at the moment since I am thinking about tinnitus while I am writing this. However, my tinnitus will soon return to its usual level when I focus on other things. You, too, can have the same experience.

If you want to learn more about tinnitus and the things you can do to help bring it under your control, check out the book, When Your Ears Ring! Cope with Your Tinnitus—Here’s How.